Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 173, NWS Mobile, AL

October 13, 2001George County, Perry County, Stone County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Oct 13, 2001, 5:01 PM CDT for George County, Perry County, Stone County, Mississippi. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 13, 2001, 5:01 PM CDT (22:01 UTC)
Expired
Oct 13, 2001, 6:00 PM CDT
In force
59 min
Issued by
NWS Mobile, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties George County, MS, Perry County, MS, Stone County, MS

What was reported inside it

TimeReportWhereRemark
Oct 13, 5:55 PM CDTThunderstorm Wind 60 EBenndale, MSTrees downed around the community. One fell onto a mobile home.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 13, 12:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
425 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

574 
WUUS54 KMOB 132204
SVRMOB
ALC023-025-129-MSC039-041-111-131-132300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
501 PM CDT SAT OCT 13 2001

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTHWEST ALABAMA
  CLARKE COUNTY IN SOUTHWEST ALABAMA
  CHOCTAW COUNTY IN SOUTHWEST ALABAMA
  GEORGE COUNTY IN SOUTHEAST MISSISSIPPI
  STONE COUNTY IN SOUTHEAST MISSISSIPPI
  PERRY COUNTY IN SOUTHEAST MISSISSIPPI
  GREENE COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 600 PM CDT

* AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTH OF JACHIN TO 4
  MILES NORTHWEST OF RAMSEY SPRINGS...MOVING NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  AVENT STATION...MILLRY BY 510 PM CDT
  ROBJOHN...MT STERLING BY 515 PM CDT
  BENNDALE...AVENT BY 520 PM CDT
  LAVACA...ARARAT BY 525 PM CDT

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THESE STORMS.  IF IN THE PATH OF THESE STORMS...TAKE COVER IN A
STURDY SHELTER UNTIL THE STORMS HAVE PASSED.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS.

REPORT SEVERE WEATHER TO YOUR LOCAL 911 EMERGENCY CENTER OR LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MOBILE.

LAT...LON 3231 8825 3159 8844 3145 8845 3108 8888
          3071 8909 3074 8855 3112 8844 3117 8798
          3186 8788 3201 8790 3199 8809 3232 8794

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 4:42 PM CDT, 19 minutes earlier.

Area forecast discussion, Oct 13, 4:42 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
442 PM CDT SAT OCT 13 2001

SQUALL LINE RACING WEST TO EAST THROUGH THE FORECAST AREA WITH TWO
TORNADO WATCHES IN EFFECT UNTIL 6 PM.  NOT TOO MUCH TIME TO DISCUSS
DETAILS OF FORECAST...BUT HAVE BASICALLY SPLIT ZONES WEST/EAST TO
COVER POPS AND WIND SHIFT.  MENTION OF SEVERE WEATHER HAS BEEN LEFT
IN THE FORECAST FOR THIS EVENING ACROSS THE ENTIRE CWA.  CATEGORICAL
POPS WILL REMAIN IN THE FORECAST OVERNIGHT...MAINLY SOUTHEAST OF
INTERSTATE-65...WITH DECREASING CHANCES OVERNIGHT TO THE NORTHWEST
OF THE HIGHWAY.

CLEARED SKIES OUT FOR SUNDAY WITH WINDS BECOMING NORTHWEST AROUND 15
MPH.  DRY AND COOL THROUGH MIDWEEK...THEN CONTINUED TO DRY WITH A
WARMING TREND LATER IN THE WEEK.

MARINE...WILL KEEP WINDS AND SEAS HIGH AS PRESSURE GRADIENT WILL
CONTINUE TO TIGHTEN AHEAD OF APPROACHING COLD FRONT.  GUST TO NEAR
GALE FORCE WILL BE MENTIONED FOR TONIGHT.  FROPA EXPECTED ON SUNDAY
MORNING WITH SCATTERED SHOWERS AND STORMS ENDING.

/22

PRELIM NUMBERS...
MOB UU 065/077 052/076 052 22+00
PNS UU 069/079 056/076 054 22+10
DTS UU 071/080 060/076 058 22+20
GZH UU 065/077 049/075 049 22+-0
2R0 UU 061/076 049/076 050 22+00
61A UU 065/076 049/076 049 22+00

.MOB...
AL...SCA GMZ630-650-670 TONIGHT.
FL...SCA GMZ655-675 TONIGHT.
MS...NONE.

In the hours before

Special weather statement, Oct 13, 12:27 PM CDT, 4 hours 34 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-132300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1227 PM CDT SAT OCT 13 2001

...A TORNADO WATCH IS IN EFFECT FOR SOUTHWEST ALABAMA AND THE EXTREME
WESTERN PORTIONS OF THE FLORIDA PANHANDLE UNTIL 600 PM CDT...

AN INTENSE UPPER LEVEL STORM SYSTEM WILL MOVE OUT OF TEXAS LATE
THIS AFTERNOON AND NORTHEAST ACROSS NORTHERN ALABAMA TONIGHT.
NUMEROUS SHOWERS WILL CONTINUE TO DEVELOP IN DEEP GULF MOISTURE AND
AN UNSTABLE AIR MASS OVER THE AREA THROUGH TONIGHT.

THIS STORM SYSTEM WILL LIKELY SPAWN A LINE OF STRONG AND SEVERE
THUNDERSTORMS THAT WILL MOVE WEST TO EAST ACROSS THE AREA...WHILE
THE INDIVIDUAL STORMS MOVE RAPIDLY TO THE NORTHEAST. ISOLATED
TORNADOS WILL ACCOMPANY THE STORMS THAT DEVELOP IN ADVANCE OF THE
SQUALL LINE THIS AFTERNOON. IN ADDITION...THESE STORMS ARE CAPABLE
OF PRODUCING GUSTY WINDS AND BRIEF HEAVY RAIN. THE THREAT OF STRONG
DAMAGING WINDS AND POSSIBLY SOME LARGE HAIL WILL BE THE MAIN THREAT
WITH THE SQUALL LINE LATER THIS AFTERNOON AND EARLY THIS EVENING.
HOWEVER...THE POSSIBILITY OF AN ISOLATED TORNADO THREAT WILL REMAIN.

A HEAVY SURF ADVISORY IS IN EFFECT FROM DAUPHIN ISLAND TO DESTIN
THROUGH TONIGHT. MODERATE TO STRONG SOUTH WINDS OVER THE PAST COUPLE
OF DAYS HAS DEVELOPED SEAS OF NEAR 9 FEET AND HAS CAUSED TIDES TO
RUN ONE TO TWO FEET ABOVE NORMAL.

THERE IS ALSO A HIGH RISK OF RIP CURRENTS TODAY AS WELL. A RIP
CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN PULL EVEN
A STRONG SWIMMER SEAWARD INTO DEEPER WATER.

STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS IN SUPPORT OF
SEVERE WEATHER OPERATIONS IN THE WATCH AREA SHOULD ALREADY BE
ACTIVATED. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
EAST OF THE WATCH AREA WILL LIKELY BE REQUIRED LATER TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.
Local storm report, Oct 13, 1:52 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE, AL
152 PM CDT SAT OCT 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    2 SW FOLEY                AL   TORNADO
10/13/01   BALDWIN                        LARGE TORNADO ON THE
                                          GROUND. REPORTED BY LAW
                                          ENFORCEMENT.

1238 PM    FORT MORGAN               AL   TORNADO
10/13/01   BALDWIN                        NEAR PLANTATION. REPORTED
                                          BY PUBLIC.

0730 AM    FAIRHOPE                  AL   WIND DAMAGE
10/13/01   BALDWIN                        ROOF OFF BARN ON PECAN ST.
                                          REPORTED BY EMA.

0733 AM    MONTROSE                  AL   WIND DAMAGE
10/13/01   BALDWIN                        TREES BLOWN DOWN ON
                                          SEVERAL HOUSES AND GARAGE
                                          DOOR BLOWN IN AT SCENIC
                                          HWY 98 AND CEDAR RD.

DE
Local storm report, Oct 13, 5:00 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE, AL
500 PM CDT SAT OCT 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    DAPHNE                    AL   TORNADO
10/13/01   BALDWIN                        TORNADO TOUCHDOWN REPORTED
                                          BY EMA

0228 PM    PENSACOLA                 FL   TORNADO
10/13/01   ESCAMBIA                       TORNADO TOUCHDOWN ON ROUTE
                                          29 AROUND 6397 PENSACOLA
                                          BOULEVARD.
                                          REPORTED BY PENSACOLA
                                          FIRE DEPT.

304 PM    GULF BREEZE               FL   TORNADO
10/13/01   SANTA ROSA                     WATERSPOUT MOVED ONSHORE
                                          NEAR GULF BREEZE.
                                          REPORTED BY SANTA ROSA
                                          EMA OFFICIALS.

315 PM    WAYNESBORO                MS   WIND DAMAGE
10/13/01   WAYNE                          TREES DOWNED BY HIGH
                                          THUNDERSTORM WINDS.

342 PM    PERKINSTON                MS   1.75 INCH HAIL
10/13/01   STONE                          COVERED THE GROUND.
                                          REPORTED BY STONE COUNTY
                                          911.

400 PM    BUTLER                    AL   WIND DAMAGE
10/13/01   CHOCTAW                        SEVERAL REPORTS OF TREES
                                          DOWN ACROSS COUNTY.

443 PM    5 SW MILTON               FL   TORNADO
10/13/01   SANTA ROSA                     TORNADO REPORTED BY EMA
                                          OFFICIALS AT
                                          INTERSTATE 10...EXIT 7
                                          AT AVALON BOULEVARD.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 2:59 PM CDTSevere Thunderstorm WarningMOBPerry, Stone61 min
Oct 13, 2:59 PM CDTSevere Thunderstorm WarningMOBWayne61 min
Oct 13, 3:44 PM CDTTornado WarningMOBWayne16 min
Oct 13, 4:01 PM CDTSevere Thunderstorm WarningMOBGreene, Wayne59 min
Oct 13, 4:01 PM CDTSevere Thunderstorm WarningMOBGeorge, Perry, Stone59 min
Oct 13, 5:01 PM CDTSevere Thunderstorm WarningMOBGreene59 min
Oct 13, 6:47 PM CDTSevere Thunderstorm WarningMOBGeorge, Greene43 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.